Nevada, 2017Flash Flood and Damaging Winds in Nevada, June 20 to 21, 2017
June 20 to 21, 2017 · NWS REV · 4 events in 4 counties and zones
Hot temperatures brought isolated, high-based thunderstorms with strong outflow winds and a very localized flash flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot temperatures brought isolated, high-based thunderstorms with strong outflow winds and a very localized flash flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 20, 1:54 PM PST, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 20, 1:54 PM PST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Reno NV
254 PM PDT Tue Jun 20 2017
.SYNOPSIS...
High pressure will bring much above average temperatures through
the weekend, with records possible through Wednesday. Isolated to
scattered thunderstorms will be possible through Thursday, mainly
south of Highway 50. Snowmelt flooding will continue for the creeks
and streams in Mono County, with more significant concerns for the
West Walker and mainstem Walker River.
&&
.DISCUSSION...
The main change to the forecast through early next week was to
raise high temperatures Saturday through Monday. Isolated to
scattered mid-afternoon through evening thunderstorms will still
be possible through at least Thursday, mainly south of Highway 50
and near the Sierra. Isolated thunderstorms this evening have the
potential to drop wind gusts to 50 mph or more out in the Basin
and Range given surface temp/dewpoint spreads in excess of 60 degrees
and SPC mesoanalysis showing DCAPE over 2000 J/KG.
A weakness between ridges over the eastern Pacific and the Desert
Southwest will move over northeast California and western Nevada
for Wednesday and Thursday. This should allow mid-level temperatures
to remain just cold enough to tap into some instability with
daytime heating, along with convergence for showers and
thunderstorms near the Sierra south of Highway 50 and out into
Mineral County. A few cells could also drift out into Douglas or
southern Lyon Counties Wednesday evening with light south to
southwest flow aloft. Thunderstorms Wednesday and Thursday are not
expected to be overly strong, but outflow winds to 45 mph and
localized areas of moderate to heavy rainfall (little storm
movement) could accompany storms.
Friday and Saturday, the weakness in between the Pacific/Desert
Southwest ridges is expected to fill in over the region. This
should allow temperatures to creep back up to around the century
mark in the lower valleys for the weekend. Temporary subsidence
warming/increased capping aloft as the ridge builds overhead
should give way over the weekend as intense terrain heating
persists. This should bring back isolated thunderstorms by Sunday.
In fact, it could even return by Saturday evening, but
probabilities are only around 10% for the Sierra and as a result
storms were left out for now.
The start of next week promises continued hot conditions under the
ridge. However, by next Tuesday signs are pointing to a brief easing
of the heat (along with increasing winds) as energy moving into the
Pacific Northwest flattens the upper ridge. Snyder
&&
.AVIATION...
Isolated thunderstorms are expected between mid-late afternoon and
around sunset, generally east of Highway 395 and south of Highway
50, and possibly north and northeast of Eagle Lake in Lassen and
northern Washoe Counties. Outflow winds up to 45 kts will be
possible with stronger storms today. Even though storms are not
expected to affect any northeast CA/western NV terminals directly,
there could be some indirect impacts from gusty outflow winds and
blowing dust for Basin terminals including KLOL and KNFL.
Wednesday, thunderstorms continue to be possible between 21Z/2PM and
04Z/9PM, mainly south of Highway 50 in the Sierra and out into extreme
western NV. Gusts to 35-40 kts could accompany stronger storms, with
brief moderate to heavy rain also possible as thunderstorm motions
are expected to remain slow. Snyder
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Jun 20, 2:42 PM PST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Reno NV
342 PM PDT TUE JUN 20 2017
NVZ004-202315-
Western Nevada Basin and Range including Pyramid Lake NV-
342 PM PDT TUE JUN 20 2017
...Thunderstorm West of Lahontan Reservoir...
At 335 PM PDT, Doppler radar was tracking a thunderstorm over Fort
Churchill Station, or 16 miles southwest of Lahontan Reservoir,
moving northeast at 10 to 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lahontan Reservoir, Fort Churchill Station, Stagecoach, Silver
Springs and Silver Springs Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lahontan Reservoir, get out of the water and move
indoors or inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters.
&&
LAT...LON 3919 11923 3926 11944 3954 11933 3948 11907
3939 11895
TIME...MOT...LOC 2241Z 204DEG 15KT 3933 11929
WHSpecial weather statement, Jun 20, 3:33 PM PST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Reno NV
433 PM PDT TUE JUN 20 2017
CAZ071-NVZ001-004-005-210100-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Mineral and Southern Lyon Counties NV-
433 PM PDT TUE JUN 20 2017
...Thunderstorms with Gusty Winds this Afternoon...
Thunderstorms have developed in western Nevada and northeast
California this afternoon. Expect gusty winds of 40-50 mph with
these storms that could cause reduced visibility on area roadways
due to dust. Brief heavy rain, small hail and lightning can also be
expected.
LAT...LON 3955 11749 3910 11778 3900 11819 3847 11770
3789 11835 3854 11933 3936 11947 3962 11926
4019 11976 3945 12000 3946 12001 3969 12068
4059 12132 4118 12133 4119 12000 4200 11999
4199 11932 4096 11933 4068 11730
TIME...MOT...LOC 2328Z 240DEG 0KT 3956 11898
ZTLocal storm report, Jun 20, 5:26 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
626 PM PDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 6 SE FALLON MUNICIPAL A 39.43N 118.69W
06/20/2017 M52 MPH CHURCHILL NV ASOS
BLOWING DUST VISIBILITY REDUCED TO 1/2 MI.
&&
JOHNSTONThunderstorm Wind, Churchill
- When
- June 20, 5:46 PM PST
- Where
- Churchill County, 14.73 mi NE of Ocala
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.068, -118.570
The wind gust was measured at Lovelock-Derby Field. Visibility was reduced to 1.25 miles due to blowing dust with the outflow winds. Another thunderstorm brought visibility as low as 1/4 mile between 1810PST and 1820PST (with gusts up to 53 mph).
Thunderstorm Wind, Pershing
- When
- June 20, 8:55 PM PST to 9:00 PM PST
- Where
- Pershing County, (Lol)derby Fld Lovel
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.070, -118.570
The wind gust was measured at Lovelock-Derby Field. The wind was generated by outflow from earlier thunderstorms.
Thunderstorm Wind, Douglas
- When
- June 21, 4:15 PM PST
- Where
- Douglas County, 1.1 mi ESE of Douglas Co Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.996, -119.750
The wind gust (from the south) was measured at the Minden-Tahoe airport.
Flash Flood, Lyon
- When
- June 21, 7:00 PM PST to 8:00 PM PST
- Where
- Lyon County, 6.57 mi SSE of Lux to 6.69 mi NE of Yerington Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.034, -119.027
Thunderstorms with heavy rainfall persisted for almost 2 hours in the hills east of Yerington (near the Lyon/Mineral County line). A deputy sheriff reported a large wall of water coming down from the hills (in a typically dry wash). A National Weather Service employee investigated the scene a week later and noticed high water marks as much as 2.5 feet above Prospect St, with water damage to landscaping for multiple properties. Appreciable sediment was noted on Bybee Ln, Almond Rd, and Prospect St, with damage to Bybee Ln. (unpaved road). Damage roughly estimated based on little or no known home damage (mainly landscaping, unpaved roads).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Storm Surge in Alabama, June 20 to 23, 20172 deaths · $655,000 · EF1 · 24 events
- Wildfire and Heat in New Mexico, June 20 to 24, 20171 death · 4 injured · $50,000 · 17 events
- Hail and Damaging Winds in Nebraska, June 20, 2017$4.4 million · 1.75 in hail · 6 events
- Wildfire in Arizona, June 20 to 25, 20171 injured · $750,000 · 1 event
- Hail in Kansas, June 20, 2017$275,000 · 1.25 in hail · 1 event
- Hail and Damaging Winds in Kansas, June 20, 20174.25 in hail · 37 events
- Tropical Storm and Storm Surge in Louisiana, June 20 to 23, 2017$25,000 · 10 events
- Flood and Hail in Kansas, June 20, 2017$10,000 · 2.5 in hail · 19 events
- High Surf in Hawaii, June 20 to 23, 201716 events
- Marine Tropical Storm in Gulf of Mexico, June 20 to 21, 201713 events
- Tornado and Tropical Storm in Mississippi, June 20 to 23, 2017EF0 · 11 events
- Hail and Damaging Winds in Kansas, June 20, 20171 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715678, 715679, 715682, 715711.